Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Goodland, KS

July 2, 2000Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2000, 2:56 PM MDT for Cheyenne County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2000, 2:56 PM MDT (20:56 UTC)
Expired
Jul 2, 2000, 3:30 PM MDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WUUS53 KGLD 022056
SVRGLD
COC017-022130-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 330 PM MDT

* AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN CHEYENNE COUNTY...OR
  ABOUT 18 MILES SOUTHEAST OF CHEYENNE WELLS...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

BULLER

LAT...LON 3879 10241 3860 10245 3863 10205 3884 10203

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:29 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 2, 2:29 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SUN JUL 2 2000

...CHALLENGES ARE PRECIP CHANCES S TONIGHT AND POPS LATE MON/MON
NIGHT...

BOUNDARY MOVED ALMOST ALL THE WAY THRU THE CWA FROM NNW TO SSE THIS AM.
NOW NEARLY STATIONARY ALONG LINE FROM NEAR TRIBUNE TO NEAR HILL
CITY. ACTING AS A FOCUS FOR DEVELOPING SHOWERS AND THUNDERSTORMS.
OTHERWISE CWA MOSTLY CLEAR AND HOT.

ETA TODAY AGAIN LOOKED BEST AT INITIALIZATION MOST NOTICEABLY WITH
RESPECT TO REPRESENTING S/WS ALONG NORTHERN PERIPHERY OF SOUTHERN
UPPER HIGH. AT SFC ALL MODELS SIMILAR AND DENOTE NOT MUCH CHANGE IN
PRESSURE PATTERNS FOR NEXT FEW DAYS. WILL GO WITH ETA.

THINK THUNDERSTORMS TO SOUTH WILL MOVE SLOWLY E AND NOT AMOUNT TO A
WHOLE LOT AS UPPER RIDGE HOT AND NEAR MAX INTENSITY. BOUNDARY SEEMS
TO BE SIGNIFICANT TRIGGER. TONIGHT WILL GO WITH ISOLATED IN SOUTH TO
EAST EXTREMITIES OF CWA WITH ACTIVITY SHORT-LIVED INTO EVENING.

MON APPEARS TO HAVE CHANGED. ALSO SEVERAL ANSWERS FROM THE DIFFERENT
MODELS. AVN KEEPS IT VERY WARM ALOFT WITH LITTLE OR NO CHANCE FOR
PRECIP. ETA AND NGM (TO WHICH I LEAN) BRING INTENSIFYING 70H TROUGH
UP WEST SIDE OF CWA AND TAKE VORT MAX SLOWLY ACROSS CWA DURING THE
NIGHT. AM GOING WITH INCREASING CLOUDINESS DURING DAY WITH HIGH
TEMPS NEAR NOON/EARLY AFTERNOON AND POPS BEGINNING IN SW EARLY PM.
POPS 30 PERCENT IN WEST DURING AFTERNOON AND DECREASING IN EVENING
WITH POPS MAXING AT 40 PERCENT IN CEN AND EAST DURING THE NIGHT. FEW
TSRAS MAY HANG ON IN EAST IN EARLY MORNING ON THE 4TH BEFORE
STABILITY RE-ESTABLISHES ITSELF. TEMPS NEAR GUID.

TUE SEE MUCH LESS CLOUDINESS AND DRYING WITH SOME CHANCE TSRAS IN
WEST LATE IN DAY AS ANOTHER (WEAKER) VORT MOVES NE IN SW FLOW.
HOTTER AGAIN ON TUES...BUT WITH VERY LITTLE CHANGE IN TEMPS ACROSS
THE PD.

IN EXTENDED WILL KEEP SAME AND ADD FRI AS DRY AND HOTTER AGAIN AS
BOTH ECM AND MRF STILL SHOW LARGE UPPER HIGH BUILDING OVER CEN PART
OF COUNTRY.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jul 2, 10:45 AM MDT, 4 hours 11 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN JUL 2 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT...

A WEAK TROUGH OF LOW PRESSURE ACROSS FAR WESTERN KANSAS WILL CONTINUE
TO MOVE TO THE EAST. A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL MAINTAIN MOSTLY SUNNY AND HOT WEATHER ACROSS MUCH OF THE
TRISTATE REGION TODAY. HOWEVER ISOLATED THUNDERSTORMS MAY
DEVELOP BY LATE AFTERNOON INTO EVENING AHEAD OF THE WEAK TROUGH.
THUNDERSTORM DEVELOPMENT SHOULD GENERALLY BE EAST OF A NORTON TO
TRIBUNE KANSAS LINE. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED
TO BECOME SEVERE.

LAMMERS

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.